Wisconsin, 2008

Hail and Lightning Strikes in Wisconsin, August 4, 2008

August 4, 2008 · NWS MKX · 4 events in 3 counties and zones

Clusters of thunderstorms moved east-southeast through southwest and south-central Wisconsin. One storm pulsed to severe limits and generated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of thunderstorms moved east-southeast through southwest and south-central Wisconsin. One storm pulsed to severe limits and generated large hail. The storms were along and ahead of a weak cold front. Surface temperatures were 79 to 84 while dewpoints were in the 70-75 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 4, 2:43 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 4, 2:43 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 AM CDT MON AUG 4 2008

FORECAST FOCUS ON CONVECTION THROUGH TUESDAY.

LATEST WATER VAPOR IMAGERY INDICATED A FLATTENING UPPER LEVEL RIDGE
OVER THE UPPER MIDWEST...WITH AN EMBEDDED VORTICITY MAXIMUM
LOCATED OVER CENTRAL MINNESOTA. THIS FEATURE COMBINING WITH 30
KNOT PLUS LOW LEVEL JET NOSE AND ELEVATED INSTABILITY TO DRIVE
CONVECTION OVER SOUTHWEST TO CENTRAL WISCONSIN. AT THE SURFACE...A
WARM FRONT WAS LOCATED FROM A WEAK SURFACE LOW IN NORTH CENTRAL
IOWA SOUTHEAST ACROSS EASTERN IOWA AND WESTERN ILLINOIS.

.SHORT TERM...TODAY THROUGH TUESDAY...

CURRENT CONVECTION TRYING TO TAKE A SOUTHEASTWARD TURN...AS SEEN
IN LATEST RADAR LOOPS. REFLECTIVITY ALSO SHOWING MORE OF A LINEAR
STRUCTURE TO IT. METARS FROM KLSE AND KVOK SHOWING WIND GUSTS
BETWEEN 35 AND 40 KNOTS WITH THE OUTFLOW FROM THESE STORMS. LOCAL
HIGH RESOLUTION MODELS NOT HANDLING CURRENT CONVECTION WELL. GIVEN
THE EAST SOUTHEAST MID TO UPPER LEVEL FLOW OVER SOUTHERN
WISCONSIN...WOULD EXPECT THESE STORMS TO FOLLOW THIS DIRECTION
INTO THE MORNING HOURS.

AREA RUC SOUNDINGS SHOW A GOOD AMOUNT OF ELEVATED CAPE...AROUND
2000 TO 3000 J/KG ACROSS MOST OF THE AREA. EFFECTIVE SHEAR VALUES
OF 30 TO 40 KNOTS ALSO INDICATED BY THE RUC...WHICH WOULD INDICATE
SOME SEVERE POTENTIAL WITH THESE STORMS. STRONG STRAIGHTLINE WINDS
WOULD BE THE MAIN HAZARD...WITH DCAPE VALUES OF 1000 TO 1300 J/KG
IN PORTIONS OF THE AREA. WILL MENTION SCATTERED THUNDERSTORMS IN
THE NORTHERN HALF OF THE FORECAST AREA FOR NOW...AND CHANCES IN
THE SOUTH.

THIS CONVECTION SHOULD MOVE OUT OF THE AREA BY MID MORNING. LOW
STRATUS DECK HAS FORMED UNDER THE TEMPERATURE INVERSION ACROSS
MOST OF THE AREA AND TO THE NORTH AND WEST. AREA FORECAST
SOUNDINGS FROM THE NAM/GFS/RUC TRY TO MIX OUT THIS LAYER THIS
MORNING...THOUGH SOMETIMES MODELS TOO AGGRESSIVE WITH THIS MIXING.
WILL TREND TO PARTLY SUNNY SKIES BY AFTERNOON...BUT WOULD NOT BE
SURPRISED TO SEE CLOUDS HANGING AROUND. THIS WILL LIMIT THE AMOUNT
OF WARMING AND SUBSEQUENT HIGHS FOR TODAY.

SURFACE AIR PARCEL TRAJECTORY FORECAST BRINGS AIRMASS FROM
NORTHEAST MISSOURI INTO THE AREA TODAY...WHERE HIGHS YESTERDAY
WERE IN THE LOWER 90S. WILL CUT BACK HIGHS TO THE LOWER TO MID 80S
WITH THE EXPECTED CLOUDS. IF THE CLOUDS STICK AROUND ALL
DAY...WOULD HAVE TO CUT BACK EVEN MORE ON HIGHS.

WARM FRONT SLOWLY BECOMES ORIENTED EAST TO WEST ACROSS THE AREA AS
A STATIONARY FRONT LATER TODAY. THIS BOUNDARY THEN RETREATS INTO
NORTHERN ILLINOIS TONIGHT...BEFORE PUSHING TO THE SOUTH AS A COLD
FRONT ON TUESDAY. LOW LEVEL JET POINTS MORE INTO NORTHERN ILLINOIS
TONIGHT...THOUGH FAIRLY CLOSE TO SOUTHERN WISCONSIN.

MEAN LAYER CAPES INCREASE TO 2000 TO 3000 J/KG LATER TODAY...THOUGH
THAT IS ASSUMING LOW CLOUDS DISSIPATE BY AFTERNOON. EFFECTIVE
SHEAR VALUES ALSO EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. THE
INSTABILITY IS GUARDED BY A LARGE CAPPING INVERSION OF AROUND
200 J/KG. SO...NOT SURE IF ADDITIONAL WIDESPREAD CONVECTON WILL
OCCUR WITH THE FRONTAL BOUNDARY THIS AFTERNOON. IF IT
DOES...SEVERE WEATHER WOULD BE POSSIBLE. CHANCE POPS WILL BE USED
FOR NOW FOR LATER TODAY.

MODELS SEEM TO HAVE AN MESOSCALE CONVECTIVE SYSTEM GO EAST ACROSS
NORTHERN ILLINOIS TONIGHT. IF BOUNDARY STAYS FURTHER NORTH...THEN
THIS ACTIVITY MAY AFFECT SOUTHERN WISCONSIN. CONVECTION ON TUESDAY
IS STILL POSSIBLE GIVEN MEAN LAYER CAPES OF 1000 TO 1500 J/KG AND
DEEP LAYER SHEAR VALUES OF AROUND 40 KNOTS. DECENT VORTICITY
MAXIMUM MOVING THROUGH THE REGION ON TUESDAY WOULD ALSO HELP WITH
CONVECTION. FOR NOW...WILL JUST GO WITH CHANCE POPS FOR TONIGHT
AND TUESDAY ACROSS THE AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

HIGH PRESSURE MOVING INTO THE UPPER MIDWEST BY WEDNESDAY SHOULD
BRING AN EXTENDED PERIOD OF GENERALLY QUIET WEATHER ACROSS
SOUTHERN WISCONSIN. A SHORTWAVE TROUGH COMBINED WITH SOME
INSTABILITY AND SHEAR MAY BRING CHANCES FOR THUNDERSTORMS ACROSS
THE NORTHEAST PORTIONS OF THE FORECAST AREA ON THURSDAY. THE REST
OF THE PERIOD APPEARS DRY AT THIS TIME.

&&

.AVIATION...

AFOREMENTIONED CONVECTION MAY AFFECT KMSN AROUND 10Z...KMKE BY 11Z
AND KENW BY 12Z. IFR VISIBILITIES AND CEILINGS ARE POSSIBLE IN
THE STORMS. THESE SHOULD END BY MID MORNING. AREA OF MVFR STRATUS
CLOUDS MAY HAVE A TOUGH TIME MIXING OUT TODAY. THIS DECK SHOULD
REMAIN THROUGH THE MORNING...THEN SLOWLY ERODE THIS AFTERNOON.
ADDITIONAL CONVECTION POSSIBLE LATER THIS AFTERNOON AND
TONIGHT...BUT UNCERTAINTY WITH AREAL COVERAGE AND TIMING WILL MEAN
JUST A CB SUFFIX ON THE CLOUD GROUP FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...11/MBK/WOOD
Hazardous weather outlook, Aug 4, 2:10 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT MON AUG 4 2008

WIZ046-047-051-052-056>060-062>072-050815-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THERE IS A
SLIGHT RISK THAT THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH.

THERE IS A CHANCE FOR MORE THUNDERSTORMS DEVELOPING THIS AFTERNOON
AND EVENING. ONCE AGAIN...THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW THUNDERSTORMS
COULD BECOME SEVERE OVER SOUTHEAST WISCONSIN.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY...ALONG AND
NORTH OF A LINE FROM MILWAUKEE TO WESTFIELD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.

LMZ643>646-050815-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THERE IS A
SLIGHT RISK THAT THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THERE IS A CHANCE FOR MORE THUNDERSTORMS DEVELOPING THIS AFTERNOON
AND EVENING. ONCE AGAIN...THIS IS A SLIGHT RISK THAT THESE
THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED WATERSPOUT IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW THUNDERSTORMS
COULD BECOME SEVERE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY.

MBK
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 4, 3:50 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     HAIL             DANE                    43.25N 89.50W
08/04/2008  M0.25 INCH       DANE               WI   TRAINED SPOTTER

            STRONG WINDS OCCURRED WITH PEA SIZE HAIL

&&

FRANKS

The radar

The Milwaukee radar (KMKX), 15 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 1 hail. Local standard time, as filed.

Lightning, Waukesha

When
August 4, 4:25 AM CST
Where
Waukesha County, 3.6 mi NW of Mukwonago
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.907, -88.380

Lightning struck a garage on Cherry Lane, causing a small fire in an upstairs bedroom. The contents was a total loss.

Lightning, Waukesha

When
August 4, 4:30 AM CST
Where
Waukesha County, 3.9 mi SE of North Prairie
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.890, -88.346

Lightning struck the roof of a home on Lakecrest Court. The fire resulted in major damage and the house not inhabitable.

Lightning, Milwaukee

When
August 4, 4:50 AM CST
Where
Milwaukee County, West Allis
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.000, -87.970

Lightning struck a home, causing a small fire in an upstairs bedroom.

Hail, Iowa

When
August 4, 11:00 AM CST
Where
Iowa County, 3 mi W of Avoca
Measured
0.75 in hail
Reported by
Public
Coordinates
43.180, -90.579

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132895, 132896, 132894, 120361.